Speculative Hyperinflations in Maximizing Models: Can We Rule Them Out?

DSpace/Manakin Repository

Speculative Hyperinflations in Maximizing Models: Can We Rule Them Out?

Citable link to this page

 

 
Title: Speculative Hyperinflations in Maximizing Models: Can We Rule Them Out?
Author: Obstfeld, Maurice; Rogoff, Kenneth S.

Note: Order does not necessarily reflect citation order of authors.

Citation: Obstfeld, Maurice, and Kenneth S. Rogoff. 1983. Speculative hyperinflations in maximizing models: Can we rule them out? Journal of Political Economy 91(4): 675-687.
Full Text & Related Files:
Abstract: This paper uses an infinite-horizon model based on individual maximizing behavior to study whether explosive price-level paths unrelated to monetary growth--speculative hyperinflations--can be equilibrium paths under rational expectations. In a pure fiat money regime, speculative hyperinflations can be excluded only through severe restrictions on individual preferences; but when the government fractionally backs the currency by guaranteeing a minimal real redemption value for money, speculative hyperinflations are impossible, even if agents are not completely certain that they can redeem their money in any given period. The analysis also confirms that implosive price-level paths and divergent paths for capital asset prices are not equilibria under either monetary regime.
Published Version: http://www.jstor.org/stable/1831073
Terms of Use: This article is made available under the terms and conditions applicable to Other Posted Material, as set forth at http://nrs.harvard.edu/urn-3:HUL.InstRepos:dash.current.terms-of-use#LAA
Citable link to this page: http://nrs.harvard.edu/urn-3:HUL.InstRepos:12491027
Downloads of this work:

Show full Dublin Core record

This item appears in the following Collection(s)

 
 

Search DASH


Advanced Search
 
 

Submitters